9 Comments

  1. Matthew

    Hi there doctor not sure if you are still online but yes I have noticed a decay of my teeth that is not normal I believe it is the suboxone. Any tips on what to do?

    • I’ve heard the complaint before. There are no increased reports of tooth decay on drug reporting sites at the FDA. I’ve spoken to dentists about it- in fact, just yesterday I had that conversation with a dentist– and the suggestion I always hear back is that if a drug dries the mouth, that can cause increased caries, since saliva protects the teeth.
      There was also a case report several years ago where a dentist wondered if the opioid effect of buprenorphine reduced the activity of white blood cells in the inner, living section of teeth, and if that could cause decay. The report was not evidence, but just an idea that the dentist had.
      I think the main thing is to make sure you have a normal amount of saliva, and if not, consider using products that add moisture to the mouth. There are many factors in who gets caries– strong genetic influences, early exposure to fluoride, diet, use of fruit drinks and soda, regular care by a dentist, and of course brushing and flossing…
      It is also not uncommon for people to have few dental problems throughout their lives, then suddenly have tons of cavities.
      Did you ask your dentist about his/her thoughts on buprenorphine?

      • Matthew

        No I have not spoken with him just my pharmacist and she said the same thing.. I just want to thank you from the bottom of my heart for all that you do.. you truly are a great man.

      • Matthew

        Hey doc Iam sorry for posting this topic in this title heading being about teeth but I have a problem .. I relapsed for the past two days.. I have been on subs for five years and I am wondering if after using fentanyl pills for two days will I be okay to dose my subs?

  2. Matthew

    I apologize I haven’t been doing the best lately, you do do a lot for people and I respect that.. please accept my apology as i haven’t been in the clearest of mind states lately

    • I appreciate that, and I’m sorry for snapping too. I know that most people who stop by are in the middle of difficult issues. As for me, I’m just trying to keep up with things, and sometimes I don’t have a chance to get back here for a week or longer. Be sure to use the forum– suboxforum.com — because there are moderators who are there all the time, many times per day– and each of them have been working with buprenorphine for years.
      Feel free to write back here, and I’ll be happy to answer any questions- or at least give it a shot!

  3. I am a 40 yo healthy male. I have been taking Suboxone for about 9 years. Up until about 4 years ago I had never had a cavity in my life. Now I am dealing with Cavities in all 4 back teeth and a small cavity in one of my front bottom eye teeth. I have also been theorizing about Suboxone, possibly being the culprit.
    I have taken meticulous care of my teeth for my entire life. Now its like I have Meth Mouth of the Back Teeth. 2 of my back teeth have completely sheared off into sharp angles.
    I have had one extracted, but at this time I have no way to pay for the extensive repair that has overcome my teeth.
    For me my whole life my healthy nice teeth were a source of pride in a sense. Most all my family members had lost their teeth early in life, due to bad and inadequate care of their teeth.
    Personally I am at a loss and do not know where to turn.
    I am not 100% convinced that tooth loss is only caused by dry mouth, personally I feel that there is a closer correlation with the way the meds are administered, under the tongue, right next to the back teeth. Sucralose Should be looked at closer. Just my personal thoughts.
    Thanks for the article,
    I just pray that I can find relief without having to turn back to the opiates and another stint of possible addiction.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.